Is Deriphyllin advisable in old age?
Q: I came across this incident where, Deriphyllin was given to a person aged 76 years. He became unconscious within 15 minutes with an increase in carbon dioxide level and had to be hospitalised. Do you discourage the usage of this medicine?
A:Deriphyllin is the brand name of a medicine called theophylline, which is also sold under other brand names. You have not given the strength of the tablet. Due to its cardiac side effects, it has to be used with great caution in people with heart disease. One of the side effects is heart movement abnormality (arrhythmia), which can result in loss of consciousness. A person can also be allergic to theophylline and hence there can be sudden drop in blood pressure leading to temporary loss of consciousness. It can also interact with other medicines; since you have not given details of other drugs being consumed by the patient, I am unable to give a considered response. In general, oral theophylline has been replaced by more recent, specifically targetted inhalational medicines such as salbutamol, terbutaline, steroids, monteleukast etc. which reach the lungs directly. Now the use of oral theophylline is restricted to cases where it is used as an “add-on” therapy i.e. as 5th medicine, which is quite rare.